Alert archive / West Virginia / River Flood Warnings in 2018

River Flood Warning 5, NWS Blacksburg, VA

April 16, 2018Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this river flood warning at Apr 16, 2018, 8:32 AM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at Apr 16, 2018, 3:15 PM EDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Apr 16, 2018, 8:32 AM EDT (12:32 UTC)
In effect from
Apr 16, 2018, 3:15 PM EDT
Expired
Apr 17, 2018, 7:40 AM EDT
In force
16 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Greenbrier River at Alderson (ALDW2). The gauge peaked at 15.46 ft at Apr 17, 2018, 1:00 AM EDT.

actionminormoderate5101504/1604/1704/18
Action stage
9 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

632 
WGUS41 KRNK 161232
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
832 AM EDT Mon Apr 16 2018

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in West Virginia...

  Greenbrier River At Alderson affecting Greenbrier...Monroe and 
  Summers Counties

Rainfall of 1.5 to 2.5 inches over the past 24 hours across much of
the Greenbrier River basin will produce minor flooding along the
river over the next day or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

WVC025-063-089-170032-
/O.NEW.KRNK.FL.W.0005.180416T1915Z-180418T0148Z/
/ALDW2.1.ER.180416T1915Z.180417T0600Z.180417T1348Z.NO/
832 AM EDT Mon Apr 16 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Greenbrier River At Alderson
* from this afternoon until Tuesday evening
* At 07AM Monday the stage was 8.8 feet.
* Flood Stage is 14.0 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 15.8 feet by after midnight tomorrow.The 
  river will fall below flood stage by tomorrow late morning.
* Impact...at 15.0 feet...Farm land along river bank near gage is 
  flooded.
* Flood history...this crest compares to a previous crest of 15.7 
  feet on Jan 31 2013.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

PC
4 follow-up statements
844 
WGUS81 KRNK 161952
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
352 PM EDT Mon Apr 16 2018

...The Flood Warning continues for the following rivers in West 
Virginia...
 
  Greenbrier River At Alderson affecting Greenbrier...Monroe and 
  Summers Counties 
  
The Greenbrier River is forecast to crest very close to the minor flood stage of
14 feet this evening. It will remain near flood stage for a short period and
then begin a fairly rapid decline in stage later tonight.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
 
The next scheduled statement will be issued late this evening.

&&

WVC025-063-089-170352-
/O.EXT.KRNK.FL.W.0005.000000T0000Z-180417T1400Z/
/ALDW2.1.ER.180416T2307Z.180417T0000Z.180417T0200Z.NO/
352 PM EDT Mon Apr 16 2018

The Flood Warning continues for
  the Greenbrier River At Alderson.
* from this evening until Tuesday morning
* at 02PM Monday the stage was 13.5 feet.
* Flood stage is 14.0 feet.
* Forecast to rise above flood stage by this evening and crest near
  14.1 feet by this evening. The river will fall below flood stage 
  later tonight.
* Impact...at 13.5 feet...Low spots dowmstream from Alderson along
  Route 12/3 are flooded.
* Flood history...this crest compares to a previous crest of 13.5 
  feet on May 25 2017.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

pc
110 
WGUS81 KRNK 162152
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
552 PM EDT Mon Apr 16 2018

...The Flood Warning continues for the following rivers in West 
Virginia...
 
  Greenbrier River at Alderson affecting Greenbrier...Monroe and 
  Summers Counties 

The forecast for the Greenbrier River at Alderson has been revised upward
about 1 foot based on continued rises upstream. The rate of rise has slowed
somehwat and the river is still expected to crest this evening in the minor
flood category at around 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will be issued late this evening.

&&

WVC025-063-089-170551-
/O.EXT.KRNK.FL.W.0005.000000T0000Z-180417T1930Z/
/ALDW2.1.ER.180416T1953Z.180417T0000Z.180417T0730Z.NO/
552 PM EDT Mon Apr 16 2018

The Flood Warning continues for
  the Greenbrier River At Alderson.
* until Tuesday afternoon. 
* at 05PM Monday the stage was 14.6 feet.
* Flood stage is 14.0 feet.
* The river will continue rising to near 15.0 feet by this evening. 
  The river will fall below flood stage early tomorrow.
* Impact...at 15.0 feet...Farm land along river bank near gage is 
  flooded.
* Flood history...this crest compares to a previous crest of 15.7 
  feet on Jan 31 2013.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

pc
545 
WGUS81 KRNK 170340
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1140 PM EDT Mon Apr 16 2018

...The Flood Warning continues for the following rivers in West 
Virginia...
 
  Greenbrier River At Alderson affecting Greenbrier...Monroe and 
  Summers Counties 
  
  Excessive rainfall Sunday and Sunday night combined with recent
  snow melt has resulted in considerable runoff into area creeks,
  and streams. Consequently, the Greenbrier River will remain in
  flood downstream of Lewisburg for a couple more days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will be issued before 8 AM Tuesday morning.

&&

WVC025-063-089-171141-
/O.EXT.KRNK.FL.W.0005.000000T0000Z-180418T0045Z/
/ALDW2.1.ER.180416T1953Z.180417T0600Z.180417T1245Z.NO/
1140 PM EDT Mon Apr 16 2018

The Flood Warning continues for
  the Greenbrier River At Alderson.
* until Tuesday evening. 
* at 10 PM EDT Monday the stage was 15.4 feet...and rising slowly.
* Flood stage is 14.0 feet. Moderate flood stage is 16.0 feet.
* The river will continue rising to near 15.7 feet early Tuesday
  morning...then is forecast to fall below flood stage by 
  Wednesday morning.
* Impact...at 15.0 feet...Farm land along river bank near gage is 
  flooded.
* Flood history...this crest compares to a previous crest of 15.7 
  feet on Jan 31 2013.
* It should also be noted that the Greenbrier River at Ronceverte is 
  also well above flood stage.  The current stage is 17.06 and it
  should crest near 17.5 feet.  Flood stage at Ronceverte is 15.0 feet.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

RAB
579 
WGUS81 KRNK 171140
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
740 AM EDT Tue Apr 17 2018

...The Flood Warning is cancelled for the following rivers
in West Virginia...
 
  Greenbrier River at Alderson affecting Greenbrier...Monroe and 
  Summers Counties
 
The Greebrier River has fallen below flood stage and will continue to fall
rapidly through the day.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

This the final scheduled statement for this event.

&&

WVC025-063-089-171210-
/O.CAN.KRNK.FL.W.0005.000000T0000Z-180418T0045Z/
/ALDW2.1.ER.180416T1953Z.180417T0430Z.180417T0945Z.NO/
740 AM EDT Tue Apr 17 2018

the Flood Warning is cancelled for
  the Greenbrier River at Alderson.
* until this evening. 
* at 06AM Tuesday the stage was 13.4 feet.
* Flood stage is 14.0 feet.
* Impact...at 13.5 feet...Additional low spots dowmstream from 
  Alderson along Route 12/3 are flooded.
* Flood history...this crest compares to a previous crest of 12.8 
  feet on Feb 12 2018.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

PC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 16, 7:03 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 16, 7:03 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
703 AM EDT Mon Apr 16 2018

.SYNOPSIS...
A strong cold front will continue to progress east of the region
this morning and offshore by afternoon. Much colder air on
strong northwest winds including mountain snow or rain showers
follows the front today into Tuesday. Weak high pressure builds
in on Wednesday with warmer and drier weather expected.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Monday...

Surface cold front will continue to push east of the region early
this morning followed by the actual 850 mb boundary that should
cross the Blue Ridge around 12z if not sooner. This looks to bring
about a prolonged period of cold advection into tonight as the large
upper low also pivots across including embedded shortwave energy.
Resulting lift with these impulses along with upslope flow should
keep periods of upslope rain/snow showers going with more
significant bands of snow showers possible northwest this evening
when the boundary layer cools more. However thinking any
accumulation during the daylight hours will be mainly confined to
the higher ridges with perhaps 1-3 inches overnight but not enough
for an advisory at this point. Otherwise the combination of cold
advection and subsidence within a 30-40 kt 850 mb jet likely enough
to warrant a wind advisory along the southern Blue Ridge today. This
may be limited by cloud cover but given wet ground and potential
surge in speeds this morning will hoist a headline for ROA to TNB
through 00z. Otherwise blustery and much colder mountains where
expect more clouds, while the east bumps well into the 50s per
downslope flow and more sunshine.

Strong pressure gradient remains in place tonight with deep
northwest flow aiding continued upslope along with gusty northwest
winds espcly mountains. Thus will maintain going high pops northwest
and clouds out to the Blue Ridge with mainly clear skies east. This
of concern with possible frost/freeze conditions out east although
given large temp/dewpoint spread not expecting much frost with lows
enough above freezing to preclude a freeze espcly given some light
mixing. Also winds may again ramp up late along the ridges behind
another passing wave as the 850 mb jet again cranks up to 40 kts
overnight. Lows mostly 30s east to 25-32 west.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 315 AM EDT Monday...

Heights to rebound Tuesday into Wednesday as the upper low exits and
shortwave ridging develops between the two. This along with
increasing warm advection should make for warmer temps starting
Tuesday with highs ranging from the upper 40s northwest to mid 50s
Blue Ridge to mid 60s southeast. Will also see some increase in
mid/high clouds within the deepening warm advection Tuesday
night/Wednesday which will hold lows up a bit more Tuesday night
with only the far northwest going below freezing. Should be a
warm/breezy day Wednesday under rebounding temps aloft and enough
mixing to support highs mostly 70s under some sunshine.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 510 PM EDT Sunday...

With active weather in the near-term period, didn't spend as much
time with this forecast period with the forecast basis being from
the overnight 00z and 06z model suite, along with early 12z
guidance.

Warming trend to temperatures continues early in the period (thru
Thursday) before a cold front associated with a low pressure
area/clipper system passes to our north. Chances for showers appear
limited in this period. Brief cool down Friday into first part of
Saturday with below-normal temps indicated. Temperatures than begin
to warm along with moisture values as we await a progged strong
southern stream disturbance moving out of the mid-Mississippi Valley
to impact the region Sunday into Monday. This may bring another shot
of decent rainfall to the region.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 700 AM EDT Monday...

Showers continue to exit slowly to the north early this morning
with upslope rain/snow showers filling in around KBLF/KLWB.
However low clouds likely to linger across much of the area this
morning before a stronger downslope northwest component
develops by afternoon. This should help scour out the low cigs
east of the mountains with VFR expected to return by early
afternoon if not sooner. Still looking at poor flying conditions
across the mountains with IFR cigs likely to linger around KBLF
this morning with conditions perhaps improving to MVFR at times
by tonight. Snow or rain showers may also result in periods of
MVFR vsbys across the southeast West Va sites. Also appears KBCB
will improve to VFR by midday today with KROA mainly seeing VFR
cigs. Northwest winds will be strong at times with gusts topping
30-35 kts around KROA and possibly 20-30 kts elsewhere.

Gusty northwest winds will continue tonight through Tuesday
along with mountain sub-VFR in low cigs espcly KBLF/KLWB.

Extended Aviation Discussion...

Finally looking at a return to overall VFR on Wednesday with a
gusty southwest wind likely ahead of yet another approaching
cold front.

Next front arrives Wed night-Thu with chance of showers, with
gusty winds and sub-VFR cigs again Thursday in the mountains.

VFR returns Friday although gusty northerly winds to persist as
high pressure slowly builds in from the northwest.

&&

.HYDROLOGY...
As of 645 AM EDT Monday...

Main concern over the next 24 hours will be with residual runoff
of between 2 and 4 inches of rain resulting in flooding of
smaller creeks and streams today and perhaps river flooding into
mid week. Please see the latest statements (WBCFLSRNK) and
warnings (WBCFLWRNK) regarding ongoing flooding and potential
river flooding along several different mainstem basins.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ015>017-022.
NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...AL
AVIATION...AL/JH/WP
HYDROLOGY...JH
Hazardous weather outlook, Apr 16, 4:02 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
402 AM EDT Mon Apr 16 2018

NCZ001-002-018-VAZ015>017-022-170815-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
402 AM EDT Mon Apr 16 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, minor to occasionally moderate flooding along creeks,
streams, and rivers can be expected across the region as a result of
heavy rainfall that fell Sunday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-170815-
Western Greenbrier-
402 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Snow will be possible later today and tonight as cold air spreads
back into the region. Accumulations of 1 to 3 inches will be possible
by Tuesday morning, especially at the higher elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ007-009>014-018>020-023-024-032>035-043>047-
058-059-WVZ042>044-507-170815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-
Monroe-Eastern Greenbrier-
402 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

However, minor to occasionally moderate flooding along creeks,
streams, and rivers can be expected across the region as a result of
heavy rainfall that fell Sunday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Apr 16, 2:51 AM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 AM EDT MON APR 16 2018

VAZ024-160715-
Rockbridge-
251 AM EDT MON APR 16 2018

...A HEAVY RAIN SHOWER WILL AFFECT CENTRAL ROCKBRIDGE COUNTY...THE
CITY OF BUENA VISTA...AND THE CITY OF LEXINGTON THROUGH 315 AM...

At 247 AM EDT, a VERY HEAVY RAIN SHOWER WITH GUSTY WINDS was located
near Lexington, moving northeast 40 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Lexington...
Buena Vista...
Collierstown...
Rockbridge Baths...
and Cornwall.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If traveling on I-81, be prepared to drive through an area of very
heavy rainfall and gusty winds.  Visibility will be severely reduced
in the area of heavy rain. Please reduce speed when driving through
areas of heavy rainfall and reduced visibility.

LAT...LON 3792 7919 3789 7915 3786 7914 3784 7916
      3782 7916 3780 7918 3779 7920 3781 7923
      3779 7926 3779 7927 3774 7930 3765 7951
      3781 7962 3798 7929
TIME...MOT...LOC 0647Z 212DEG 36KT 3779 7951

RAB
Special weather statement, Apr 16, 4:31 AM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Blacksburg VA
431 AM EDT Mon Apr 16 2018

NCZ001-002-018-VAZ007-009-010-015-WVZ042-043-508-161300-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-
Summers-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Independence, Whitetop, Troutdale, Volney,
Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
431 AM EDT Mon Apr 16 2018

...Wet Snow Accumulations Possible Across Higher Elevations...

Much colder air rushing in behind a passing cold front early this
morning will cause residual showers to change over to wet snow at
times especially across higher elevations. Although surfaces
remain warm, a quick burst of heavier snowfall could result in
light accumulations of an inch or two mainly on grassy surfaces.
Locations above 3000 feet may also see a coating on roadways,
especially bridges and overpasses. Motorists should be alert for
slippery conditions if traveling early this morning. Conditions
should improve after sunrise once temperatures start to rise above
freezing across the higher elevations.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:40 AM EDTAreal Flood WarningRNKMercer, Monroe, Summers12 hr
Apr 16, 7:28 AM EDTAreal Flood WarningRNKGreenbrier6 hr
Apr 16, 3:01 PM EDTWinter Weather AdvisoryRNKGreenbrier20 hr
Apr 16, 4:43 PM EDTAreal Flood AdvisoryRNKMercer5 hr

Nearby

River Flood Warnings in West Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.